Krista Rubin on Understanding Ipilimumab's Toxicities

May 24, 2012
Krista Rubin, MS, RN, FNP-BC

Krista Rubin, from Massachusetts General Hospital Cancer Center, on Understanding Ipilimumab's Toxicities.

Krista Rubin, MS, RN, FNP-BC, Center for Melanoma, Massachusetts General Hospital Cancer Center, explains that it is increasing important that nurses understand the cause immune-related toxicities in patients receiving ipilimumab (Yervoy), an immunotherapy approved for patients with metastatic melanoma.

Understanding the unique mechanism of action of ipilimumab is crucial to understanding why the side effects appear. The agent's use of the immune system to fight cancer can result in many unique immune-mediated adverse reactions, which includes enterocolitis, hepatitis, dermatitis, neuropathy, and endocrinopathy.

Rubin states that it is important for more nurses to understand the unique toxicities associated with ipilimumab because the agent may be use to treat other cancer types. The therapy is currently being investigated in trials for prostate cancer and lung cancer, as well as other cancer types.